It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Allergies Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-09-2004, 02:52 PM   #1
Senior Member
(female)
 
Join Date: Feb 2004
Posts: 132
Blog Entries: 2
crowgirl HB User
Question about prednisone

My doctor has just put me on a short, high-dose burst of prednisone (50 mgs a day, to be taken early in the morning) for my allergies. I took my first dose this morning, went back to bed and started having problems about one hour later. I became depressed (I have a history of clinical depression, so I recognized the symptoms rightaway), had slightly blurry vision and felt dizzy. In the end, I didn't have the energy to get up again, and stayed in bed until noon. The depression stayed with me all day, slowly diminishing over time, until now, 14 hours later, it's almost gone.

I called my doc later in the day and asked him about it, but he insisted my problems couldn't be from the pred, and wanted me to try again tomorrow. I'm not sure I agree with him, especially since I've been in very good health for the past couple of weeks (no allergy symptoms for months, and my last episode of depression was years ago), and my problems came completely out of the blue shortly after taking that pill.

Is it possible to suffer from such pronounced side effects after only a single (albeit fairly high) dose? FYI, I'm 25 lbs underweight (I weigh 102 lbs).

Thank you all very, very much in advance for any advice or information you might have!

 
Sponsors Lightbulb
   
Old 12-09-2004, 03:12 PM   #2
Senior Member
(female)
 
Join Date: Oct 2004
Posts: 107
Gab2000 HB User
Re: Question about prednisone

I hate prednisone. It game me soo many side effects including depression.... and the worst thing is that it didn't help with my sinuses inflamations.... I didn't like it

 
Sponsors Lightbulb
   
Old 12-09-2004, 03:14 PM   #3
Senior Veteran
(female)
 
Join Date: Jul 2004
Posts: 1,423
sneezydiva HB User
Re: Question about prednisone

I don't know the exact answer to your question, but I do know that cortisol (which is the natural hormone in your body, prednisone is the sythenic version) can affect the other hormones and brain chemicals in your body. Since I'm on birth control, whenever I had to take short courses of predisone, my doctor always started me on 40mg. The usual dose is at least 60mg, so it sounds like your doctor took your weight into account. It is very possible that taking the prednisone caused your symptoms. But it is also possible,that your body adjusted to the increased cortisol, and that is why as the day went on, your depression lifted. I also get that lightheaded feeling the very first day I take it. If I were you, I would try it again tomorrow, and if it happens again, tell him he needs to change it.

You said you have to take 50mgs a day. How long do you have to do that? Most Rx's for prednisone are a taper. Which means for 2 days you take 50mg, then the next 2 days you take 40mg , then the next 2 days you take 30mg etc... until you finish.

Also, you never mentioned why you were prescribed prednisone. Was it for allergy/asthma symptoms or a bad infection? When a bad infection starts to drain, I start to feel rather ill and dizzy myself.

 
Old 12-09-2004, 03:48 PM   #4
Senior Veteran
(female)
 
Join Date: Nov 2003
Posts: 1,875
singer1 HB User
Re: Question about prednisone

It doesn't sound like prednisone woud do that. I have taken it many times and if nothing else, it gives me LOTS of energy! That's why they say to take it in the morning, otherwise you would not sleep. Are you tapering down at all? You should be because prednisone is not something that you can just stop taking. Trust me, I learned the hard way on that one!

 
Old 12-09-2004, 03:59 PM   #5
Senior Member
(female)
 
Join Date: Feb 2004
Posts: 132
Blog Entries: 2
crowgirl HB User
Re: Question about prednisone

Thank you so much for your replies!!

Sneezydiva, I don't know exactly how my dose will be tapered, and neither does the doc. He wants me to take 50 mgs for four days, then 37.5 mgs for three days, and then talk to him again to discuss the next steps. The whole thing won't last for more than 5 weeks, though, he said.

The original plan was for me to take the pred in order to suppress my food allergies for a while and boost my appetite, so that I can gain some weight. I don't have any current allergy symptoms or infections, though, and I've been told I still need to watch what I eat, so maybe this wasn't such a good idea after all...

By the way, in my experience, any depression will get better in the course of the day, so I wasn't surprised about that. At any rate, I have no desire to go through such a depression again tomorrow if it's not absolutely necessary, so I'm not sure if I want to take the risk...

 
Old 12-09-2004, 04:18 PM   #6
Senior Veteran
(female)
 
Join Date: Jan 2004
Location: Texas
Posts: 782
Halls HB User
Re: Question about prednisone

My son took a steroid when he had croup and it totally depressed him. He was angry and was screaming every minute he wasn't crying. He hit me over and ove and became violent. SO, if anyone says that a steroid doesn't do things like this don't know what they are talking about. I have taken Prednisone many times before and it was not fun. It makes me have bad heart palpitations and I couldn't sleep for days. I hate Prednisone, it is an evil drug!

Halls

 
Old 12-09-2004, 05:41 PM   #7
Senior Veteran
(female)
 
Join Date: Jul 2004
Posts: 1,423
sneezydiva HB User
Re: Question about prednisone

Hmm you have a difficult situation there. Personally, Prednisone has been a lifesaver for me at times. It totally supresses any allergic reaction. I suppose that is why you were prescribed it, to suppress your food allergies enough to help you gain weight.

When you say you haven't had any allergy symptoms lately, do you mean your food allergies, or do you also have pollen/dust allergies?

Maybe your dose is too strong. Have you asked about maybe going immediately to the 37.5mg dose? That would be better than not taking it at all. It is very dangerous to suddenly stop taking prednisone. You can have very bad withdrawl symptoms, even from taking it for a short time.

Last edited by sneezydiva; 12-09-2004 at 05:42 PM.

 
Old 12-10-2004, 02:41 AM   #8
Senior Member
(female)
 
Join Date: Feb 2004
Posts: 132
Blog Entries: 2
crowgirl HB User
Re: Question about prednisone

No, I only have food allergies, nothing else as far as I can tell. Also, my allergic reactions only take place in the digestive system, not anywhere else.

I did ask my doc about the dose being too strong, but since he thinks that I can't be having side effects from the drug, he advised me to continue with the plan and see what happens.

Last night the problems continued. I couldn't fall asleep for hours, and my legs were aching really badly, like when you have a high fever. I didn't even have a temperature, though. My shoulder muscles were aching, too, but that could have been something else, because I've had that before.

The manufacturer's website said that you don't have to taper off after taking pred only for a day or two, so I decided to not take another dose today. When I woke up this morning, I felt fine again, energetic and ready to face the day. No depression or anything, just the lingering bad memories from yesterday. Well, I guess I'll have to find another, less radical way to boost my appetite now.

Thanks again, everyone!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Prednisone Follow Up Question leebrown61 Pain Management 4 04-23-2007 08:55 AM
Question about joint pain? Glojer Lupus 25 01-22-2006 09:34 AM
Prednisone question for those who nowmay k Glojer Fibromyalgia 33 09-08-2005 03:58 PM
AIHA question jackie_girl Anemia 20 08-29-2005 08:47 AM
Question about prednisone dosage? Glojer Lupus 18 07-27-2005 10:29 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 09:34 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!